Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS Des Moines, IA

June 1, 2001Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 3:58 PM CDT for Butler County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 3:58 PM CDT (20:58 UTC)
Expired
Jun 1, 2001, 4:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:13 PM CDTTornado F0Sinclair, IABrief touchdown in open country.
Jun 1, 4:17 PM CDTHail 0.75New Hartford, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012058
SVRDSM
IAC023-012130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 430 PM CDT

* AT 356 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALLISON...OR ABOUT 29 MILES NORTHWEST OF
  WATERLOO...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SHELL ROCK...5 MILES SOUTH OF CLARKSVILLE AROUND 410 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR SOUTHEASTERN IOWA.

LAT...LON 4290 9303 4257 9303 4257 9258 4291 9257

KNOLLHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT FRI JUN 1 2001

SVR WX UNDERWAY WITH BEST INSTABILITY AND UPR DIVERGENCE NEAR THE MO
BDR ERLY THIS EVE. BOWLING BALL SWINGS THRU TNGT...ERLY TMR WITH CD
AIR SC TMR MNLY NERN HALF FA. NXT PAC WAVE COMING ON SCHD FOR SUN
SETTING THE STAGE FOR INCRD SLY FLOW AND MORE WX. ALL 3 PRIMARY
MODELS ARE REACTING TO MCS DVLPMT ALG THE CNTRL RCKYS SAT NGT AND
PUSHING LRG DVRGT BULLSEYE SEWRD TWDS SWRN IA. THE AVN EVEN HOLDS ON
TO IT TO THE APLCHS MTS BOTH ETAS DVLP ANOTHER COMPLEX SUN AFTN IN
THE DKTAS. BYD THE MCS DVLPMT...IMPRSV THETAE BNDRY ORIENTS NW/SE
ACRS SRN NE INTO NRN MO BY SUN EVE WITH VRY UNSTABLE AIR OVR CNTRL
KS FEEDING NWD OVR THE BNDRY. HENCE HIGH THREAT TSTMS SUN NGT INTO
MON WITH SHWRS ARND TIL UPR WAVE PASSES ERLY ON TUE. I HAVE TUE DRY
ATTM MAY HAVE TO PUT IN SHWRS...AT LEAST ERN AND PSBLY SRN FA. DRY
BYD TUE. TMPS ABT AS XPCD...CONTD BLO NORMAL WITH 40S TNGT...50S
BYD. HIGHS 65-75.

.DSM...NONE
MYERS

In the hours before

Special weather statement, Jun 1, 1:23 PM CDT, 2 hours 35 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT FRI JUN 1 2001

A VIGOROUS UPPER LEVEL SYSTEM AND SURFACE COLD FRONT WILL SLIDE INTO
MINNESOTA AND IOWA THIS AFTERNOON AND TONIGHT. PLENTY OF COLD AIR IS
AVAILABLE ALONG WITH STRONG WINDS ALOFT TO PRODUCE ROTATING AND FAST
MOVING THUNDERSTORMS. SINCE THE COLD AIR IS FAIRLY LOW IN THE
ATMOSPHERE FOR THIS TIME OF YEAR...LARGE HAIL CAN BE EASILY PRODUCED
BY STRONG STORMS. INSTABILITY CONTINUES TO INCREASE OVER SOUTHERN
IOWA AHEAD OF THE FRONT...WHICH WILL AID IN STRONGER STORM
DEVELOPMENT THROUGH THE AFTERNOON. THERE IS A THREAT OF ISOLATED
TORNADOES LATER THIS AFTERNOON AND INTO THE EVENING AS THE COLD
FRONT DRIVES INTO THE SOUTHEAST HALF OF THE STATE. LARGE HAIL WILL
BE THE GREATEST SEVERE WEATHER THREAT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-020000-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
113 PM CDT FRI JUN 1 2001

* EVENT TIMING... THROUGH 8 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... HIGH
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... HIGH

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

MYERS
Local storm report, Jun 1, 1:57 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    4 W MANILLA               IA   TORNADO
06/01/01   CRAWFORD                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 1, 3:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    2 NW DENISON              IA   TORNADO
06/01/01   CRAWFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT. 7 FUNNELS
                                          AND 2 TORNADOES.

0140 PM    BELMOND                   IA   1 INCH HAIL
06/01/01   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0140 PM    CHARTER OAK               IA   TORNADO
06/01/01   CRAWFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0155 PM    1 N ALEXANDER             IA   1 INCH HAIL
06/01/01   FRANKLIN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 PM    5 E ALEXANDER             IA   1 INCH HAIL
06/01/01   FRANKLIN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0245 PM    3 S DUMONT                IA   .88 INCH HAIL
06/01/01   BUTLER                         REPORTED BY STORM
                                          SPOTTER.

0247 PM    DUMONT                    IA   .75 INCH HAIL
06/01/01   BUTLER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 1, 3:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    5 N DENISON               IA   .88 INCH HAIL
06/01/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 1, 3:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    12 NE GREENFIELD          IA   WIND DAMAGE
06/01/01   ADAIR                          POWERLINES BLOWN DOWN
                                          IN THUNDERSTORM.
                                          REPORTED BY LAW
     W                                     ENFORCEMENT OFFICIAL.
Special weather statement, Jun 1, 3:58 PM CDT, 0 minutes before
IAZ007-016-017-023>028-033>039-044>050-057>062-070>075-081>083-092-
093-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI JUN 1 2001

THE FOLLOWING COUNTIES IN TORNADO WATCH NUMBER 344 HAS BEEN
CANCELLED...

POCAHONTAS...HUMBOLDT...SAC...CALHOUN...WEBSTER...CRAWFORD...
CARROLL...GREENE AND AUDUBON

TORNADO WATCH NUMBER 344 IN EFFECT UNTIL 700 PM CONTINUES FOR THE
FOLLOWING COUNTIES.

WORTH...HANCOCK...CERRO GORDO...WRIGHT...FRANKLIN...BUTLER...
BREMER...HAMILTON...HARDIN...GRUNDY...BLACK HAWK...BOONE...
STORY...MARSHALL...TAMA...GUTHRIE...DALLAS...POLK...JASPER...
POWESHIEK...CASS...ADAIR...MADISON...WARREN...MARION...MAHASKA...0
ADAMS...UNION...CLARKE...TAYLOR AND RINGGOLD.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:21 PM CDTSevere Thunderstorm WarningDMXCrawford29 min
Jun 1, 1:22 PM CDTSevere Thunderstorm WarningDMXEmmet28 min
Jun 1, 1:31 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright29 min
Jun 1, 1:42 PM CDTTornado WarningDMXCrawford18 min
Jun 1, 1:52 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac28 min
Jun 1, 2:01 PM CDTSevere Thunderstorm WarningDMXFranklin, Grundy29 min
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin42 min
Jun 1, 2:30 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster40 min
Jun 1, 2:44 PM CDTSevere Thunderstorm WarningDMXGuthrie31 min
Jun 1, 2:48 PM CDTTornado WarningDMXButler32 min
Jun 1, 2:59 PM CDTSevere Thunderstorm WarningDMXAdams, Cass41 min
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union39 min
Jun 1, 3:10 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin40 min
Jun 1, 3:22 PM CDTTornado WarningDMXBlack Hawk, Butler38 min
Jun 1, 3:23 PM CDTSevere Thunderstorm WarningDMXBremer32 min
Jun 1, 3:38 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 1, 3:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Jun 1, 4:00 PM CDTTornado WarningDMXBlack Hawk30 min
Jun 1, 4:13 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler42 min
Jun 1, 4:51 PM CDTTornado WarningDMXBlack Hawk14 min
Jun 1, 5:00 PM CDTSevere Thunderstorm WarningDMXHardin30 min
Jun 1, 5:20 PM CDTSevere Thunderstorm WarningDMXGrundy40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.